Utah, 2022

Winter Weather in Utah, February 16 to 17, 2022

February 16 to 17, 2022 · NWS GJT · 1 event in 1 county or zone

A broad longwave midlevel trough dug into eastern Utah before lifting overhead. The increase in moisture and favorable southwesterly flow resulted in moderate snowfall over the La Sal and Abajo Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A broad longwave midlevel trough dug into eastern Utah before lifting overhead. The increase in moisture and favorable southwesterly flow resulted in moderate snowfall over the La Sal and Abajo Mountains. Wind gusts exceeded 45 mph at times in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 16, 10:55 AM MST, 5 minutes earlier.

Area forecast discussion, Feb 16, 10:55 AM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1055 AM MST Wed Feb 16 2022

.SHORT TERM...(Today through Thursday)
Issued at 400 AM MST Wed Feb 16 2022

Satellite imagery shows mid to high level moisture moving up from
the southwest ahead of the trough axis currently extending from
the cutoff low along the Southern California-Arizona border
northeast over the Uinta Basin and up to Riverton WY. Satellite
and surface observations show the cold front is currently moving
through the Salt Lake City area moving southeast at about 45 mph.
The front will pass through eastern Utah and Western Colorado
through the day today, exiting to the southeast by this evening.
Radar indicates areas of light precip from Moab to the northeast
to the Elkhead Mountains. Haven't seen any report of precipitation
at the surface yet. This indicates likely virga in the Grand
Junction area and southward due to drier lower levels. Areas to
the north should start seeing some light snow beginning in the
next few hours and spreading south through the day. Areas north
of the I-70 corridor will see snow through the morning hours,
decreasing through the afternoon and evening. South of the I-70
corridor will see the snow increasing through the late morning and
afternoon before decreasing through the evening and overnight.
Look for skies to clear out from west to east Thursday morning as
cold, dry air moves in behind this system. The heavier snow will
be in the mountains and higher elevations east of a Dolores CO -
Baggs WY line. Overall, expect generally 2 to 6 inches in the
western Colorado mountains with locally higher amounts possible at
the higher peaks. This remains consistent with previous runs with
amounts below advisory criteria, so will not be issuing any
winter weather highlights with this system.

.LONG TERM...(Thursday night through Tuesday)
Issued at 400 AM MST Wed Feb 16 2022

A weak shortwave will move through the area Thursday night through
early Friday morning in northwest flow behind today's trough and
cold front. Not much in the way of precipitation is expected with
the passage of this shortwave which will clip the north, bringing
maybe some light snowfall to the Park Range. Aside from that, mainly
expecting an increase in mid and high cloud cover with its passage.
Meanwhile a low pressure system will undercut the ridge of high
pressure out west and make its way down the west coast towards SoCal
and the northern Baja by the weekend, allowing a shortwave ridge of
high pressure to move overhead. This will bring a period of warm air
advection with temperatures rising from near normal on Friday to
above normal levels this weekend by about 5 to 10 degrees. A
stronger low pressure system will move into the Pacific Northwest
from the Gulf of Alaska Sunday into Monday, helping to break this
western ridge down with southwest flow and cloud cover increasing
over the western slope ahead of this system by early next week.
Forecast confidence decreases beyond this weekend as the models are
still inconsistent both between runs and models with the timing and
exact track of this upper level trough. Regardless of these
differences, either solution indicates a pattern change to a wetter,
cooler and more unsettled period through much of next week with
troughiness across the west. The blended solution offers a good
balance to accommodate these discrepancies, in which models are
bound to change this far out.  In general, the blended solution
shows precipitation increasing Monday afternoon, becoming widespread
and continuing through at least Wednesday. High temperatures also
drop quite significantly from about 5 degrees above normal on Monday
to as much as 10 to 15 degrees below normal by Tuesday and
Wednesday. Make sure to keep up to date with the forecast in the
coming days as details become a bit clearer towards the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1048 AM MST Wed Feb 16 2022

A cold front is moving across the forecast today and will bring
lower ceilings and visibilities to many TAF sites as snow moves
through. KHDN, KASE, KEGE, and KRIL will be under the gun with
conditions varying from 1SM (maybe a bit lower at times) to 5SM in
snow while broken to overcast ceilings dropping to below 1K feet,
at times, is possible. HRRR guidance continues to show the band of
precip moving into the KASE area around 21Z and persisting through
02 to 03Z. TAF follows suit but if the banding continues to drop
southward versus staying over the airport, conditions may improve
much sooner. Those TAFs not seeing precip will see midlevel broken
to overcast skies. Clouds will persist through 12Z tomorrow and
slowly lift late morning onwards. Mountain TAF sites may deal with
clouds through the day.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...DB/MDA
LONG TERM...MDA
AVIATION...TGR
Hazardous weather outlook, Feb 16, 5:25 AM MST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
525 AM MST Wed Feb 16 2022

COZ001>014-017>023-UTZ022>025-027>029-171230-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
525 AM MST Wed Feb 16 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A storm system and associated cold front will move through the
area today and tonight, bringing widespread precipitation with
light to moderate snowfall in the mountains and a rain/snow mix to
some lower valleys.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dry weather returns Thursday through the weekend. Cooler
temperatures Thursday will warm about 10 degrees Friday through
the weekend. Another storm system will move through the area
Sunday night into Wednesday bringing increasing chances for
widespread precipitation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
February 16, 11:00 AM MST to February 17, 4:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area with locally higher amounts of up to 11 inches estimated at the Buckboard Flat SNOTEL site. Wind gusts exceeded 45 mph at times.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998052.